Recreational drug use has always been a risky game of Russian roulette. Users never know if that next high will be their last. Using illicit drugs may cause lifelong addiction, disease, or death. The stakes are suddenly higher than ever before. This post outlines five reasons why these stakes are now so high.
1) New synthetic (designer) drugs are on the market.
Synthetic drugs are drugs made in a laboratory. Instead of extracts from plants like cannabis (marijuana), coca (cocaine), or poppy (heroin), these new designer drugs are made in clandestine laboratories that bypass the scrutiny of federal regulation. Legitimate laboratories are required to disclose ingredients, dosage, purity, mixture, etc. This information is unknown in drugs bought off the street. Plus, these new substances have never been tested on human subjects.
2) Users don’t know what they’re getting.
Because of the nature of these clandestine laboratories, the end user has no idea what they are buying. A street dealer may sell a white powder and believe that it is cocaine, but if the user overdoses, the toxicology testing may reveal otherwise. There might be heroin, fentanyl, cocaine, and quinine isolated from the blood sample. Illegal manufacturers intentionally make these substances look alike to confuse the buyer.
3) Interaction with prescription or over the counter medication can have dangerous effects.
There has always been a risk when mixing physician-prescribed medications with illicit substances. Often labels on pill bottles warn the buyer about the dangers of mixing that medication with alcohol or other drugs. A drug abuser taking prescribed Alprazolam, Prozac, Ambien, and/or an over-the-counter cough medicine, likely does not realize that all of these medications have severe interactions with fentanyl. The user may think they are only buying heroin or cocaine. This misinformation can set them up for life-threatening side effects.
4) The wide availability of Naloxone (Narcan) may encourage users to let their guard down.
While the availability of the opioid reversal drug, naloxone (Narcan, Evzio), and the training of family members and friends to administer the drug has saved many lives, there may be an over-reliance on using naloxone without calling 911. During naloxone training, individuals are taught that when someone administers naloxone to prevent an overdose death, they should still call 911 for multiple reasons:
– Someone may be having a medical event that cannot be treated by naloxone.
– There may be other drugs present for which naloxone is ineffective.
– The limited supply someone has at home may not be enough to prevent the overdose.
It is imperative in an opioid overdose to call 911 even if someone has ready access to naloxone.
5) The user may be more susceptible to other health issues
An increasing number of people present to the hospital with severe asthma exacerbated by heroin use. There is also an overall increase in the number of people diagnosed with asthma. In addition, the number of allergens and irritants that trigger an asthma attack are also increasing. Unbeknownst to the user, there may be a substance in a particular drug mixture that could trigger an asthma attack.
Stimulant drugs such as cocaine and amphetamines can cause a heart attack. These drugs increase the heart rate, raise blood pressure, and can trigger spasms of the arteries in the heart. Long-term users also increase their risk of developing atherosclerosis which can lead to heart attack, heart failure, stroke, and death.
So while on the surface drug use itself may seem the primary issue, there are other factors that come into play. It is critical that users and their loved ones be aware of the risks of manufactured drugs, drug interactions, over-reliance on the use of naloxone, and the effects of drug use on other health conditions. Without this, we will continue to see a rise in use of recreational drugs as well as overdoses and death. Education about these added complexities will save lives.